Alert archive / South Dakota / Fire Weather Watches in 2021
Fire Weather Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this fire weather watch at Nov 22, 2021, 3:15 AM CST for 10 counties in South Dakota. It took effect at Nov 23, 2021, 11:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 22, 2021, 3:15 AM CST (09:15 UTC)
- In effect from
- Nov 23, 2021, 11:00 AM CST
- Expired
- Nov 23, 2021, 3:46 AM CST
- In force
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966 WWUS83 KFSD 220915 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 315 AM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 50... .Southwest winds will increase through Tuesday with gusts of 20 to 30 mph. The minimum relative humidity will drop below 20 percent for portions of south central South Dakota Tuesday afternoon. This combination of low humidity and gusty winds would support critical fire weather conditions. SDZ050-221800- /O.NEW.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/ Gregory- 315 AM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 050... The National Weather Service in Sioux Falls has issued a Fire Weather Watch, which is in effect from Tuesday morning through Tuesday afternoon. * AFFECTED AREA...Fire weather zone 050 Gregory County. * WIND...Southwest at 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 18 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
4 follow-up statements
983 WWUS83 KFSD 221550 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 950 AM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 50... .Southwest winds will increase through Tuesday with gusts of 20 to 30 mph. The minimum relative humidity will drop below 20 percent for portions of south central South Dakota Tuesday afternoon. This combination of low humidity and gusty winds would support critical fire weather conditions. SDZ050-230000- /O.CON.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/ Gregory- 950 AM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 050... * AFFECTED AREA...Fire weather zone 050 Gregory County. * WIND...Southwest at 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 18 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Rogers
853 WWUS83 KFSD 222042 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 242 PM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 50... .Southwest winds will increase late Tuesday morning and into the afternoon with gusts of 20 to 30 mph for portions of south central and southeast South Dakota. The minimum relative humidity will also drop below 25 percent. The combination of low humidity and gusty winds would support critical fire weather conditions. SDZ057>060-063>065-068-069-230445- /O.EXA.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/ Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 242 PM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 057, 058, 059, 060, 063, 064, 065, 068, AND 069... The National Weather Service in Sioux Falls has issued a Fire Weather Watch, which is in effect from Tuesday morning through Tuesday afternoon. * AFFECTED AREA...Fire weather zones across portions of south central and southeast South Dakota. * WIND...Southwest at 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 18 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ SDZ050-230445- /O.CON.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/ Gregory- 242 PM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 050... * AFFECTED AREA...Fire weather zone 050 Gregory County. * WIND...Southwest at 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 18 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Rogers
790 WWUS83 KFSD 230432 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1032 PM CST Mon Nov 22 2021 SDZ050-057>060-063>065-068-069-231200- /O.CON.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/ Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- Hutchinson-Bon Homme-Yankton- 1032 PM CST Mon Nov 22 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 050, 057, 058, 059, 060, 063, 064, 065, 068, AND 069... * AFFECTED AREA...Fire weather zones across portions of south central and southeast South Dakota. * WIND...Southwest at 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 18 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
265 WWUS83 KFSD 230946 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 346 AM CST Tue Nov 23 2021 SDZ050-057>060-063>065-068-069-231800- /O.UPG.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/ /O.NEW.KFSD.FW.W.0008.211123T1700Z-211124T0000Z/ Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- Hutchinson-Bon Homme-Yankton- 346 AM CST Tue Nov 23 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 050, 057, 058, 059, 060, 063, 064, 065, 068, AND 069... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect from 11 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones across portions of south central and southeast South Dakota. * WIND...Southwest at 15 to 25 mph with gusts up to 30 mph. * HUMIDITY...As low as 18 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this fire weather watch went out at Nov 21, 10:24 PM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Nov 21, 10:24 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1024 PM CST Sun Nov 21 2021 .SHORT TERM...(This Evening through Monday) Issued at 313 PM CST Sun Nov 21 2021 Strong cold advection of the day set to relax quickly as the afternoon closes out, and will leave the upcoming night under the influence of a sprawling surface ridge with very dry air in place. Ideal conditions for optimal radiative cooling, with exception of one thing - the increase in mid and upper-level cloudiness associated with the southeastward surging jet core and associated advections. The big bugaboo tonight will be any slightly more prolonged thin spots or even delay in onset of clouds, which sets the stage for some pretty prolific drops during the evening and early overnight. Do pick up some subtly stronger southerly return flow by later night west of I-29, so less concern there, as will also be under impact of clouds sooner. Therefore, will side closer to 25th percentile lows in the east and stick closer to median values west, but work in a little non-diurnal trend most areas. A pleasant day by most November standards likely on Monday, with winds slow to increase the southerly gait. Temps largely near normal in weaker gradient near/east of I-29, but set to see more sunshine along with encroaching much warmer air toward the James River and west. Highs will likely vary from upper 30s in parts of southwest MN and northwest IA to around 50 toward the western Missouri River valley. If more westerly component can manage to mix down, it could be quite a bit warmer toward Gregory county. .LONG TERM...(Monday Night through Sunday) Issued at 313 PM CST Sun Nov 21 2021 A climatologically significant ridge aloft translates across the central Plains Monday night and gradually shifts east of the area on Tuesday. Warm advection strengthens overnight, and this will increase an already formidable inversion setting up for Tuesday. Mainly clear overnight, but warming airmass and wind should keep temps largely steady to rising after earlier night lows, especially at elevation. Consensus of SLP fields suggests a little lee-trough developing downstream of the Buffalo Ridge which usually results in a slight wind enhancement, but the overall stabilizing warm advective nature should limit this feature a bit into the early morning. Wave will begin to nudge into the ridge coming out of MT on Tuesday, with a initial wind shift pushing out into central SD by late afternoon. Largely southerly surface flow ahead of this, but will be a squeeze of warmer off-surface air just ahead of the boundary and a tendency for a more notable southwest component, all screaming out to side with a warmer solution. 90th percentile seemed to be a likely bet for at least the lower James River westward where mid to upper 60s are most likely, phasing toward the 75th toward southwest MN/northwest IA in mid to upper 50s. Wind also are a little low in the distribution, and have blended in some 90th percentile which gets more toward a mixed-layer average. With wind and dewpoint values, certainly is a greater fire danger on Tuesday with a few locations toward the lower James River now nosing into very high fire danger. Will have to watch conditions for a more widespread increased fire danger, considering it will be a Three-for-one setup where any warmer temperatures would not only deepen the mixing profile for a bit stronger wind, but would also result in a lower RH tapping into the drier reservoir of the inversion. Wind shift will work through during the overnight Tuesday night, but the main cooler air push will focus with the main upper trough slipping in Wednesday. Max temp is likely to be reached fairly early by midday in most spots, before cold rush takes readings down during the afternoon. Another windy day with strong cold advection, and again blended in a healthy dose of 90th percentile to again reach toward values in mixed layer. Would not be surprised to get some of the shallow moisture/cooling trend toward a few flurries as stratocumulus pushes south later in the day, and even perhaps a few legitimate light snow showers if the frontogenesis on the stretching mid-level boundary can allow a brief period of deeper moisture Think this is what the small collection of very light precip-producing solutions within ensembles are keying on. Thanksgiving Day continues to look cool, but with relatively lesser wind. Mean ridging to the west begins to nose in Friday, with potential for a weak wave moving quickly through in concert with pulse of warm advection for at a minimum more clouds before warmer on Friday. Consensus of another trough moving over and flattening the ridge in/ around the Fri night/Saturday period. Perhaps another chance for some light wintry precip, but just too many moving parts to propose adding in even a small pop at this point. Ridge looks to attempt a rebound by Sunday, trending temps back warmer. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1023 PM CST Sun Nov 21 2021 VFR conditions and light winds persist through the night and well into Monday. Winds will gradually turn more south to southeast by mid-day Monday, but anticipating high clouds to remain through a good portion of the day. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Dux
Hazardous weather outlook, Nov 21, 4:31 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 431 PM CST Sun Nov 21 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-222245- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 431 PM CST Sun Nov 21 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm and windy conditions on Tuesday may lead to heightened fire danger risks in the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Fire Weather Watches in South Dakota, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.